The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Carry on with propranolol or switch to sth new?


#1

So I’ve been on propranolol 80 mg slow release for about 5 weeks for MAV (24/7 rocking / dizziness, pressure headaches) but haven’t felt any improvement yet. I’d say that functioning wise I hover at 55-65%. I spend quite a few hours a day bedridden but still manage to work a few hours and do the school run.
The neurologist wants me to carry on another 4 weeks on the same dosage and then try amitriptiline. Now I wonder if I should ask if I can carry on but on a higher dose? The reason I wonder is because I remember @Onandon03 saying it took her longer for propranolol to work and I seem to have no side effects whatsoever, so in that sense it seems a good med. it seems to help with anxiety a bit too.
But I’ve read more success stories with amitriptiline, and I’m really desperate to function even just a little bit better.
The rocking feeling is so exhausting and disorienting, and it just never seems to stop.


#2

Hey Lucy, id carry on, and perhaps see about hoping your dose with your doctors guidance. I am on verapamil, another heart medication and it took about 6 weeks for me to really start noticing too much. You could also add a tricylic to the propranolol instead of hucking it completely. Just my 2c.


#3

5 weeks is little… I would continue, maybe increase, or/and maybe add ami. But patience, my neuro said I would feel better in about a year. I am still rocking, almost a year now, but it is manageable these days. Good luck, you will get better.


#4

Hi. I’d say contact yr neurologist and ask about upping the Propranolol although having said that I’d have thiught she’d have suggested it if she thought it necessary, explain your changed circumstances too I would. Otherwise I’d say you do need to stick it out as she said for another 4 weeks. Two months is not alot of time to give betablockers or calcium channel blockers to start working I’m afraid, her plan sounds good to me. She should know. That would give the Propranolol 2 months was it and then add in the Amitriptyline. Ami does tend to work quicker. They reckon about a month from hitting the right dose, not from taking the first pill (same applies to all preventatives). I know the 24/7 dizziness is so very wearing and gets you down however it appears to be one of the symptoms that hangs around. Alot of other symptoms have to ease up first because it’s that constant dizziness that is the variant balance disorder. Propranolol is also prescribed for anxiety and at quite low doses. Ami is an antidepressant but at the low dose usually used for MAV shouldn’t affect mood. Helen


#5

Thank you all. I’m going to try and stick with the propranolol for another month. If I can improve on this medication it’d be great as I have no side effects that I’m aware of.
@Onandon03 what is your dosage on propranolol? From how much did you start to feel the rocking less?
@elahcix what were the first signs for you of the medication working ?


#6

@LucyLabrador I actually didn’t notice the first signs. It was my girlfriend who complained that I kept getting up to try and help cook or get in her way when she was cleaning :stuck_out_tongue_winking_eye:. But a few weeks after she callled me out on getting better and having more energy to get in her way I noticed it too. I was doing more, spending less time laying down on the couch and enjoying life a bit more. Symptom wise everything became less severe and started to slow fade into the background.


#7

On further reflection I would ask your medical provider why they want you to stay on this dose and not increase up to the maximum recommended for migraine which is 160mg. Check this out. I was recommended to this site by the neuro-otologist I saw.

http://www.exeterheadacheclinic.org.uk/id1.html

Propranolol works for me but you need to reach an effective dose. 160mg might do it for you. I was 24/7 dizziness, rotary, not actually ‘rocking’ but it’s all symptom of same thing I imagine for several years. That didn’t even start to ease up until I’d been on an effective dose for 8 months. From my experience it was virtually the last symptom to cease. Helen


#8

Thank you Helen.
Yes my intuition is to try a higher dose before ditching propranolol completely. I want to give this med a fair trial before moving to the next. I feel very impatient and desperate to find some relief, especially now I’m losing my partner and will have to cope on my own, but I’m also aware MAV can’t be cured overnight.


#9

I’d try and get permission to increase soon. It will probably start working for you very soon now, and as you cope with it well, it would daft to change. You’d just be wasting time. Personally I think you’ll need more cos you sound similar to me. I found 130mg wasn’t enough. The extra made all the difference. Get onto the medics before the Holiday starts, Helen